Clostridium difficile-Associated Diarrhea:

March 1, 2006
Lawrence R. Schiller, MD

For some time, diarrhea caused by Clostridium difficile has been a serious problem in hospitals. Recently, more virulent strains of this pathogen have started to show up in hospitals.

Your patient is a 47-year-old woman who has had abdominal cramps, low-grade fever, and bouts of watery diarrhea for several days. About 6 weeks earlier, she received fluoroquinolone therapy for acute sinusitis. The patient has no serious chronic conditions; her only long-term medication is a proton pump inhibitor (PPI) for reflux disease. What conditions would you include in the differential?

For some time, diarrhea caused by Clostridium difficile has been a serious problem in hospitals. Recently, more virulent strains of this pathogen have started to show up in hospitals1,2 (Box) and in the community.3 During the past year, for example, a young pregnant woman died and a 10-year-old girl was hospitalized because of C difficile-associated illness.3 These patients were previously healthy and had no recent exposure to the traditional risk factors for infection--hospitals and antibiotics.

In addition, a new risk factor for C difficile infection has emerged. There is evidence that commonly prescribed acid-suppressive agents (most notably, PPIs) predispose patients to the disease, perhaps by eliminating the "acid barrier" to bacterial colonization of the gut.4

Thus, you are likely to be called on more often to diagnose and treat C difficile infection. Through informed and prudent prescribing habits, you also can play a key role in its containment.

DIAGNOSING C DIFFICILE-ASSOCIATED DIARRHEA IN THE COMMUNITY

Despite reports that C difficile infections have been identified in community-dwelling patients previously thought to be at low risk, this is still an exceedingly rare occurrence. The standard risk factors remain the most important clues to the diagnosis. These include:

  • Antibiotic use within the past 3 months.
  • A hospital or nursing home stay during the past 3 months.
  • Contact with someone who has been hospitalized or in a nursing home in the past 3 months.

Keep in mind that the majority of patients who present with diarrhea--even those in whom one or more of these risk factors are identified--will not have C difficile infection. Other diarrheal pathogens are still more common in the community setting.

A key clue is a high white blood cell count in a patient with diarrhea. Such a patient may well have C difficile infection, even if the history is somewhat atypical.

If you suspect C difficile, order stool testing for toxins A and B. These toxins, which are released by the bacteria in the colon, damage the lining of the colon. In adults, a positive test result establishes the diagnosis. However, toxin tests are not infallible. Their reliability depends on which test the laboratory uses and whether it tests for both the A and B toxins. In some cases, repeated toxin tests--or culture of the organism--are needed to confirm the diagnosis. In addition, depending on the laboratory and method used, results may take up to 24 hours to be reported.

If a patient has a severe diarrheal illness with symptoms that suggest colitis, colonoscopy or flexible sig-moidoscopy to examine the colonic mucosa can establish the diagnosis quickly. Typical findings of pseudomembranous colitis are characteristic of severe C difficile infection (Figure).

TREATMENT

Patients with mild to moderate illness who are able to maintain hydration with oral intake need not be hospitalized. However, patients with volume depletion and those with fever or peritoneal signs should be treated in the hospital.

Recent studies underscore the importance of "fastidious use" of barrier precautions and hand hygiene to help prevent spread of C difficile infection.5 Effective hand hygiene in this setting must include washing with soap and water, since alcohol-based hand sanitizers do not kill C difficile spores. While these recommendations were intended for hospitals and similar settings, it would be wise to advise the families of patients being treated at home to adopt them as well.

Once the diagnosis has been confirmed, either by a positive result on a fecal toxin test or by colonoscopy or sigmoidoscopy, treatment should be initiated. If possible, stop antibiotics that may have precipitated the illness. There is no evidence that stopping antisecretory drugs is helpful once C difficile-associated diarrhea is manifest; however, their continued use should be reassessed.

Nonspecific opiate antidiarrheal drugs are not known to cause problems in this setting, but they may not be effective against the intense secretory diarrhea produced by C difficile disease. Other nonspecific antidiarrheals, such as bismuth subsalicylate, can be used if desired.

In patients with proven or highly likely C difficile colitis, metronidazole remains the drug of choice, with oral vancomycin held in reserve (to limit the development of vancomycin-resistant enterococci). Preliminary studies suggest that rifaximin and nitazoxanide may be effective as alternative antibiotic choices, although neither has been approved by the FDA for this indication. Empiric antibiotic treatment is not recommended except for patients who are severely ill, such as those with toxic megacolon. To maximize chances of eradicating the organism, the initial course of antibiotic therapy should be at least 2 weeks long.

Recurrence is a common problem in patients with C difficile-associated diarrhea, usually because of inadequate immunity after the initial infection. Probiotics (such as Saccaromyces boulardii or Lactobacillus casei GG) may help reestablish more normal intestinal flora and have been proposed as a means of preventing recurrence. Although the evidence in the literature is mixed, I use probiotics fairly routinely in patients who have had or are at heightened risk for recurrent disease. I start them as antibiotic therapy is being tapered off. Probiotics are inexpensive, and they sometimes seem to help. Bile acid-binding resins such as cholestyramine, which can bind the toxin, also may be used to prevent recurrence.

PREVENTION

Judicious use of antibiotics. Previous antibiotic treatment is the greatest risk factor for C difficile colitis. In earlier decades, C difficile infection was associated with the use of clindamycin and cephalosporins; in the most recently reported outbreaks, fluoroquinolones appear to have played an important role.1,2 Keep in mind, however, that all classes of antibiotics may predispose patients to infection.

Thus, limiting use of antibiotics for nonbacterial infections, such as viral upper respiratory tract infections, is key to reducing the incidence of C difficile colitis. Admittedly, this can be very difficult when patients demand antibiotics, yet it is prudent to be as careful as possible with the prescription of any antibiotic.

Close monitoring of acid-suppression therapy. Stomach acid is thought to reduce the load of organisms that enter the gut. Potent antisecretory drugs, such as PPIs, may compromise that function; there is some evidence that they make it easier for enteral infections, such as cholera, to develop.6

Moreover, diarrhea is one of the most common side effects of these agents. In some patients, the associated diarrhea may well be infectious rather than drug-induced; this is an issue that has never been well sorted out in studies. C difficile may be merely the latest organism to take advantage of a situation created by widespread use of acid inhibitors.

In many patients, antisecretory drugs are appropriate and necessary. In many others, however, once PPIs have been prescribed, the need for continued therapy is never reassessed. Whenever you see a patient who is receiving long-term PPI therapy, it is important to determine whether this drug is still needed, or whether symptoms can be adequately controlled with lifestyle measures or a lesser degree of acid suppression.

References:

REFERENCES:


1. Loo VG, Poirier L, Miller MA, et al. A predominantly clonal multi-institutionaloutbreak of

Clostridium difficile

–associated diarrhea with high morbidity and mortality. N Engl J Med. 2005;353:2442-2449.
2. McDonald LC, Killgore GE, Thompson A, et al. An epidemic, toxin gene–variant strain of

Clostridium difficile

. N Engl J Med. 2005;353:2433-2441.
3. Chernak E, Johnson CC, Weltman A, et al. Severe

Clostridium difficile

–associated disease in populations previously at low risk-four states, 2005. MMWR.2005;54:1201-1205. Available at:

http://www.cdc.gov/mmwr/preview/mmwrhtml/mm5447a1.htm

. Accessed February 8, 2006.
4. Dial S, Delaney JA, Barkun AN, Suissa S. Use of gastric acid–suppressiveagents and the risk of community-acquired

Clostridium difficile

–associated disease. JAMA. 2005;294:2989-2995.
5. Bartlett JG, Perl TM. The new

Clostridium difficile

-what does it mean? N Engl J Med. 2005;353:2503-2505.
6. Martinsen TC, Bergh K, Waldum HL. Gastric juice: a barrier against infectiousdiseases. Basic Clin Pharmacol Toxicol. 2005;96:94-102.

Related Content:

Infection